Posted by BarbaraCat on May 6, 2004, at 15:43:20
In reply to Re: Lamictal SJS rash - READ THIS!!!!!!, posted by T_R_D on May 6, 2004, at 14:07:10
> Hi BarbaraCat, I was just wondering, did you have a fever at all in conjunction with the rash/itchiness? That is another factor that should send folks running to the emergency room.
***I had a slight fever of 100degrees interspersed with chills during the whole time of the spreading rash. But at the early prodromal stage, all I had was itchiness and tender mucous membranes - no rash, no fever or malaise.
> I had a weird *scare* while on Lamictal with my first dose. I developed a rash but it turned out to be a viral rash!
***What kind of viral rash?
>>I went to my doc two days later (happened on a weekend) and he asked if I had any other odd symptoms. I said chills but no fever, sore throat, canker sores..."general malaise."
**Chills, definitely. Real bad at night during the worst of it. I could only warm up by soaking in the bathtub. Then I'd get the low-grade fever during the day. But I run a low body temp normally so my case might present differently.
** I had been taking Benadryl like candy over the weekend and it had given significant relief.
>>Yes, Benedryl was the only thing that helped me.
> Since I was scared it was the Lamictal I went off the drug immediately but the doc said to go right back on it.
**One wonders of the wisdom of this advice. When it comes to erythema multiform (the medical term for allergic skin reactions to drugs) there are no carved in stone symptoms. A skin rash can look different and symptoms vary from case to case. If the drug is continued in the presence of a reaction, the inflammation can get out of control. When the mucous membranes get involved it becomes Stevens Johnson. Our immune systems can only take so much in the presence of an ongoing assault. The trick is to let it recover.
If I were your doctor I would have had you decrease the dose until the rash cleared up, better yet, stop immediately and then ramp up again. That's the word from ER personnel these days.
> I have been just fine ever since (been about 3 weeks, I think?) I think nature just played a cruel joke on me.
**Nature doesn't play jokes, just follows natural laws. I'm glad you're fine, though, and hope it continues.
>Anticonvulsants can make one prone to rashes in general so it's always something to bear in mind.
**I had no idea how many things can cause erythema multiform!
>>I'm not going to get all paranoid though. It creates too much anxiety. I'm happy to trust my meds.
**Yep, anxiety sure isn't the answer - makes you more prone to things. Glad you're on the ball about this. If any red flags pop us, trust your inner gut rather than your meds. The best bet is to get informed without getting paranoid.